First Report of Kounis Syndrome after Zopiclone—When Morpheus Misfires
Abstract
Kounis syndrome is an underdiagnosed condition characterised by the concurrence of acute coronary syndrome and hypersensitivity reactions triggered by various factors. We present the first documented case of Kounis syndrome following zopiclone use. Our patient, with a prior mid RCA stent, developed a severe hypersensitivity reaction after taking zopiclone in an attempt to sleep and subsequently an acute coronary syndrome. He required multiple doses of intramuscular adrenaline administered by paramedics and was transferred from the initial A&E Department to our Heart Attack Centre for further management. This first-in-literature case highlights the potential life-threatening risks associated with the use of zopiclone, a widely prescribed non-benzodiazepine hypnotic, and underscores the importance of pharmacovigilance. Kounis syndrome may pose a diagnostic challenge, and its underdiagnosis as well as multiple triggering factors could explain the lack of consistency in the diagnostic and management processes.
Fields of Study & Subjects
Food Allergy and Anaphylaxis Research
Drug-Induced Adverse Reactions
Pharmacovigilance and Adverse Drug Reactions
Publication details
- Journal / source
- Catheterization and Cardiovascular Interventions
- Publisher
- Wiley
- Publication date
- 3 August 2026
- Language
- EN